Alert archive / Tennessee / Flash Flood Warnings in 2016

Flash Flood Warning 146, NWS Memphis, TN

August 25, 2016Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 25, 2016, 4:58 PM CDT for Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 4:58 PM CDT (21:58 UTC)
Expired
Aug 25, 2016, 8:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 31 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS54 KMEG 252158
FFWMEG
TNC157-260100-
/O.NEW.KMEG.FF.W.0146.160825T2158Z-160826T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
458 PM CDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 800 PM CDT

* AT 458 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS
  OCCURRED IN THE PAST 30 MINUTES. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BARTLETT...SOUTHAVEN...OLIVE BRANCH...T O FULLER STATE PARK...
  MEMPHIS...DOWNTOWN MEMPHIS...SOUTHEAST MEMPHIS...MIDTOWN MEMPHIS...
  SOUTHWEST MEMPHIS...WHITEHAVEN...WHITE STATION...
  CAPLEVILLE AND PARKWAY VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3512 9012 3512 9009 3514 9006 3515 9007
      3516 9009 3516 9010 3520 9009 3520 8987
      3499 8987 3499 9008 3500 9016

$$
1 follow-up statement
818 
WGUS74 KMEG 252250
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT THU AUG 25 2016

TNC157-252300-
/O.CAN.KMEG.FF.W.0146.000000T0000Z-160826T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
550 PM CDT THU AUG 25 2016

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SHELBY COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3512 9012 3512 9009 3514 9006 3515 9007
      3516 9009 3516 9010 3520 9009 3520 8987
      3499 8987 3499 9008 3500 9016

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:25 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 25, 2:25 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
225 PM CDT THU AUG 25 2016

.DISCUSSION...

Showers and few thunderstorms were dotting the Midsouth landscape
this afternoon...with the best concentration in a zone along I-40.
The strongest of storms were capable of 40mph winds...small hail
and rainfall amounts around an inch. Temperatures in between the
convective activity have reached the low and mid 90s for most
folks...with a current heat indice of 107F in Memphis. A heat
advisory remains in effect until 7pm this evening for the Delta.

For tonight through Sunday...not much forecast change expected
this period. Short term model solutions indicate the Midsouth
remaining just on the west side of an upper ridge with moisture
and few embedded disturbances riding up the lower Mississippi
Valley and the Ozarks. Isolated convection may be ongoing west of
the Mississippi River tonight as the upper level plume retrogrades
a bit westward...otherwise partial clearing will allow for patchy
fog to form...especially over areas receiving the recent rainfall.
Tomorrow convective coverage will increase by late morning and
expand eastward. Though an isolated strong storm may form...no
severe weather is anticipated. Heavy downpours will briefly
reduce visibilities for travelers. Additional midlevel cloud cover
will help to keep high temperatures a couple of degrees
cooler...so a second day for a heat advisory remains questionable.
Lows tonight and Friday night will be in the 70s. Later this
weekend better rain chances will begin shifting to the northern
counties as the geostrophic flow backs more southeasterly across
northern Mississippi.

Monday through next Thursday...models are in good agreement that
the upper level ridge will shift northeast into the Mid-Atlantic
states with an east west axis staying north of the Midsouth. This
will in turn keep a greater depth of drier easterly flow over the
region...with convection becoming more widely isolated and
diurnal. High Temperatures for now appear to be slightly above
normal...but the drier boundary layer will keep afternoon heat
indices below 105F. If a tropical system can organize in the Gulf
of Mexico...subsidence out ahead of the feature could raise
temperatures into the mid and upper 90s by midweek.

JAB

&&

.AVIATION...

18z TAF Set

VFR conditions will prevail through much of the period. The
exception will be during any convection and late night/early
morning fog. The greatest potential for convection today will be
at sites along and east of the Mississippi River. On Friday...this
greater potential should shift west to areas along and west of the
Mississippi River...although isolated convection will be possible
anywhere tomorrow.

Winds should remain light at all sites at 6 kts or less through
the period. Predominantly southwest flow is anticipated
today...becoming variable tonight into Friday morning.

JLH

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 7 PM CDT this evening for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Heat Advisory until 7 PM CDT this evening for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Aug 25, 2:51 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT THU AUG 25 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-262200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
251 PM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT ACROSS THE DELTA MIDSOUTH COUNTIES
FOR THIS AFTERNOON AND INTO EARLY THIS EVENING.

A FEW STRONG STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN
ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG STORMS WILL BE POSSIBLE THIS WEEKEND. GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

In the hours before

Special weather statement, Aug 25, 1:57 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT THU AUG 25 2016

TNZ050-251930-
HAYWOOD TN-
157 PM CDT THU AUG 25 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...

SOUTHEASTERN HAYWOOD COUNTY IN WESTERN TENNESSEE...

AT 157 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR HILLVILLE...OR 9
MILES SOUTH OF BROWNSVILLE.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN HAYWOOD COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3550 8908 3545 8908 3543 8910 3543 8918
      3542 8918 3540 8919 3540 8928 3547 8936
      3565 8920 3554 8907
TIME...MOT...LOC 1857Z 211DEG 18KT 3546 8922
Special weather statement, Aug 25, 2:11 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT THU AUG 25 2016

TNZ054-055-252000-
DECATUR TN-HENDERSON TN-
211 PM CDT THU AUG 25 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

DECATUR COUNTY IN WESTERN TENNESSEE...
EASTERN HENDERSON COUNTY IN WESTERN TENNESSEE...

AT 211 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR REAGAN...OR 7 MILES SOUTHEAST OF LEXINGTON.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DECATUR AND EASTERN HENDERSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3541 8821 3542 8823 3542 8832 3548 8837
      3549 8836 3549 8837 3565 8848 3584 8807
      3575 8800 3572 8803 3569 8803 3568 8802
      3566 8802 3562 8804 3555 8800
TIME...MOT...LOC 1911Z 237DEG 16KT 3557 8830
Special weather statement, Aug 25, 2:49 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT THU AUG 25 2016

TNZ022-055-252015-
BENTON TN-DECATUR TN-
249 PM CDT THU AUG 25 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

SOUTHEASTERN BENTON COUNTY IN WESTERN TENNESSEE...
DECATUR COUNTY IN WESTERN TENNESSEE...

AT 248 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 13 MILES NORTHEAST OF
PARSONS...OR 15 MILES EAST OF NATCHEZ TRACE STATE PARK.
. THIS STORM WAS NEARLY STATIONARY.
...MOVING SOUTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN BENTON AND DECATUR COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3587 8794 3583 8797 3578 8798 3572 8803
      3566 8802 3562 8804 3551 8797 3548 8799
      3547 8802 3545 8804 3542 8803 3541 8798
      3540 8798 3542 8806 3543 8820 3600 8808
      3599 8801 3596 8802 3594 8800 3594 8793
TIME...MOT...LOC 1948Z 008DEG 3KT 3582 8801

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:26 AM CDTHeat AdvisoryMEGDyer, Lake, Lauderdale, Obion, Shelby, Tipton10 hr
Aug 25, 1:57 PM CDTSpecial Weather StatementMEGHaywood33 min
Aug 25, 2:11 PM CDTSpecial Weather StatementMEGDecatur, Henderson49 min
Aug 25, 2:49 PM CDTSpecial Weather StatementMEGDecatur26 min

Nearby

Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.